Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 253, NWS Midland/Odessa, TX

June 17, 2009Pecos County, Reeves County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2009, 4:37 PM CDT for Pecos County, Reeves County, Texas. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2009, 4:37 PM CDT (21:37 UTC)
Expired
Jun 17, 2009, 5:30 PM CDT
In force
53 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

Counties Pecos County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 150 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 5:10 PM CDTHAIL 1.526 Wnw Fort Stockton, TXQUARTER TO PING PONG SIZE HAIL FELL BETWEEN 510 AND 515 PM CDT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2009-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 398 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2009-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
398 J/kg
Mixed-layer CIN
-540 J/kg
Mixed-layer LCL
1969 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 172137
SVRMAF
TXC371-389-172230-
/O.NEW.KMAF.SV.W.0253.090617T2137Z-090617T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 PM CDT WED JUN 17 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS...
  SOUTHEASTERN REEVES COUNTY IN SOUTHWEST TEXAS...

* UNTIL 530 PM CDT

* AT 435 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 28
  MILES SOUTHWEST OF COYANOSA...OR 28 MILES WEST OF FORT STOCKTON...
  MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  WESTERN PECOS COUNTY...
  SOUTHEASTERN REEVES COUNTY...
  NORTHWESTERN PECOS COUNTY...
  EASTERN REEVES COUNTY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WARNED AREA INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 217 AND
243.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER IS OCCURRING
OR IS IMMINENT. WIND GUSTS IN EXCESS OF 60 MPH... HAIL THREE-QUARTERS
OF AN INCH IN DIAMETER OR LARGER... VERY HEAVY RAIN... AND DEADLY
LIGHTNING ARE ALL LIKELY. IF YOU ARE IN THE PATH OF THIS SEVERE STORM
MOVE TO SAFE SHELTER NOW.

&&

LAT...LON 3125 10362 3124 10296 3077 10322 3078 10349
TIME...MOT...LOC 2136Z 187DEG 16KT 3092 10336

$$
2 follow-up statements
000 
WWUS54 KMAF 172203
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT WED JUN 17 2009

TXC371-389-172230-
/O.CON.KMAF.SV.W.0253.000000T0000Z-090617T2230Z/
PECOS TX-REEVES TX-
503 PM CDT WED JUN 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN REEVES AND NORTHWESTERN PECOS COUNTIES...

AT 502 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED 26 MILES SOUTHWEST OF COYANOSA...OR ABOUT 27 MILES WEST OF
FORT STOCKTON...MOVING NORTH AT 10 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST 
CENTRAL PECOS COUNTY INCLUDING THE CITY OF COYANOSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE WARNED AREA INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 220 AND 
243. THE GREATEST HIGH WIND AND LARGE HAIL THREAT WILL EXIST BETWEEN 
MILE MARKERS 226 AND 234.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

&&

LAT...LON 3125 10362 3124 10296 3087 10317 3088 10352
TIME...MOT...LOC 2202Z 188DEG 9KT 3094 10334

$$
000 
WWUS54 KMAF 172229
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
529 PM CDT WED JUN 17 2009

TXC371-389-172239-
/O.EXP.KMAF.SV.W.0253.000000T0000Z-090617T2230Z/
PECOS TX-REEVES TX-
529 PM CDT WED JUN 17 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN REEVES AND
NORTHWESTERN PECOS COUNTIES WILL EXPIRE AT 530 PM CDT...

AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3125 10362 3124 10296 3087 10317 3088 10352
TIME...MOT...LOC 2229Z 188DEG 9KT 3103 10323

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:51 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 17, 1:51 PM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
151 PM CDT WED JUN 17 2009

.DISCUSSION...
UNSETTLED WEATHER APPEARS TO BE ON THE WAY THROUGH THE WEEKEND
AS AN UPPER LEVEL TROUGH/LOW REMAINS NEARLY STATIONARY ACROSS THE
DESERT SOUTHWEST AND AN UPPER LEVEL HIGH REMAINS NEARLY STATIONARY
ACROSS THE GULF COAST STATES. THE BEST CHANCE (AT LEAST CHANCE TO
LIKELY) OF SHOWERS AND THUNDERSTORMS EACH DAY SHOULD BE SOUTH AND
WEST OF THE PECOS RIVER CLOSER TO THE BLOCKED UPPER SYSTEM. WITH
PRECIPITABLE WATER PROGGED TO RUN FROM 1 TO 2 INCHES THROUGH THE
WEEKEND...HEAVY RAINFALL MAY EVENTUALLY BECOME A CONCERN.
PRECIPITATION CHANCES SHOULD HOPEFULLY EASE BY SUNDAY AS THE
UPPER HIGH BUILDS INTO TEXAS AND THE UPPER LEVEL TROUGH LIFTS
NORTHWARD. IT REMAINS TO BE SEEN IF STORMS WILL STILL FIRE IN THE
MOUNTAINS BEYOND SUNDAY. HIGH TEMPERATURES WILL BE TEMPERED BY THE
INCREASED CLOUD COVER BUT WENT ABOVE GUIDANCE ON NIGHTTIME
TEMPERATURES BASED ON RECENT TRENDS AND ANTICIPATION OF INCREASED
MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              75  94  73  89  /  10  10  30  30
CARLSBAD NM                69  92  68  88  /  30  20  60  50
DRYDEN TX                  74  92  73  93  /  10  10  50  20
FORT STOCKTON TX           72  93  71  91  /  10  20  60  30
GUADALUPE PASS TX          64  89  62  81  /  30  40  60  50
HOBBS NM                   67  94  69  88  /  20  20  40  50
MARFA TX                   63  83  61  83  /  30  40  70  40
MIDLAND INTL AIRPORT TX    73  94  72  90  /  10  10  40  40
ODESSA TX                  73  94  73  90  /  10  10  40  40
WINK TX                    75  97  73  93  /  30  10  60  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10/12
Hazardous weather outlook, Jun 17, 12:50 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1250 PM CDT WED JUN 17 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181800-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1250 PM CDT WED JUN 17 2009 /1150 AM MDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS TODAY...MAINLY WEST
OF A LAMESA...TO FORT STOCKTON...TO SANDERSON LINE.  ANY
THUNDERSTORMS THAT DEVELOP MAY PRODUCE BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS EACH DAY THROUGH AT
LEAST SUNDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO.
THE MAIN THREAT FROM ANY THUNDERSTORMS THAT DEVELOP WILL BE BRIEF
HEAVY RAINFALL...THOUGH MARGINALLY SEVERE HAIL OR WINDS CANNOT BE
RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 17, 2:52 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
252 PM CDT WED JUN 17 2009

TXZ058-074-075-172015-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
252 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...SOUTH
CENTRAL REEVES AND WEST CENTRAL PECOS COUNTIES.

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED 13 MILES
SOUTH OF TOYAVALE AT 252 PM CDT...MOVING NORTHEAST AT 15 MPH.

PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 50 MPH ARE
POSSIBLE.

PEOPLE IN EAST CENTRAL JEFF DAVIS...SOUTH CENTRAL REEVES AND WEST
CENTRAL PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.
Special weather statement, Jun 17, 4:29 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT WED JUN 17 2009

TXZ058-074-075-172215-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
429 PM CDT WED JUN 17 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL JEFF DAVIS...
SOUTHERN REEVES AND WEST CENTRAL PECOS COUNTIES.

SEVERAL INTENSIFYING THUNDERSTORMS WERE LOCATED ACROSS SOUTHERN
REEVES...EASTERN JEFF DAVIS...AND WESTERN PECOS COUNTIES. THESE
STORMS ARE MOVING TOWARDS THE NORTH AT 15 MPH. HEAVY RAIN...SMALL
HAIL TO THE SIZE OF MARBLES...AND STRONG WINDS IN EXCESS OF 45 MPH
WILL BE POSSIBLE WITH THESE STORMS.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN EAST CENTRAL JEFF DAVIS...SOUTHERN REEVES AND WEST CENTRAL
PECOS COUNTIES SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 3:14 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Pecos, Reeves61 min
Jun 17, 3:41 PM CDTFlash Flood WarningMAFJeff Davis, Pecos, Reeves4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.